Could medications be causing your GI distress?

For today’s post, my colleague, Linda shares how she learned that her high blood pressure medication was contributing to her debilitating GI distress.  We live in the world of big Pharma…new medications are ‘born’ every day.  We have made amazing strides in healthcare and use of these many novel drug therapies are truly life-saving…but sometimes with the good comes some unwanted side effects. Working with your pharmacist and doctor is essential when adding a new medication therapy.

“Pharmacists can see the whole picture of all the meds and OTC (over the counter) products someone is taking and cross reference that with side effects the patient complains about. When someone sees more than one provider, the risk of having overlapping toxicity can increase tremendously.”  –Jenna Pedone RPh.  Some patients are afraid to share with their doctor the numerous supplements they are taking. But, this comes with potential risk and side effects. 

A few years ago, I was accepted into University of Chicago’s Celiac Preceptorship Program. This program was so informative and helped expand my understanding of celiac disease. One of my favorite speakers was the pathologist. He spoke about reviewing the biopsies of patient’s with villous atrophy (flattening of the intestinal villi, finger like projections that line the intestine).  Villous atrophy is a key component of the diagnosis of celiac disease. The pathologist reviewed other conditions that may result in villous atrophy including small intestinal bacterial overgrowth, tropical sprue and medication side effects. In particular, Olmesartan, a angiotensin II receptor antagonist (ARA) indicated for the treatment of hypertension, is implicated in villous atrophy.  Other ARAs such as Losartan are associated with GI distress (but not villous atrophy).

Here is Linda’s story:

“My name is Linda. I’m a dietitian and I love to eat!

So, when I started having problems with my gut, I went into a bit of a depression mixed with anxiety. I have always been strong and independent, but this problem was not one I could figure out on my own. About five years ago, I started experiencing severe constipation. I saw multiple primary and GI doctors, just to be told they couldn’t find anything wrong. They told me to drink more water and eat more fiber, which I was already doing! When things got really bad, I would use my “nuclear laxative,” which was a liter of the solution typically used for colonoscopy prep. Even after receiving a positive breath test for SIBO (Small Intestinal Bacterial Overgrowth) and lab work that was “suspicious” for Crohn’s disease, my gastroenterologist still wouldn’t provide a diagnosis because he saw no signs of inflammation after a colonoscopy & endoscopy. He referred me to a pelvic floor dysfunction clinic. I called it the “poop clinic” because it’s where they teach you how to poop. While there, I worked with a wonderful physician and physical therapist. They showed me how to use a Squatty Potty and how to give myself an abdominal massage. However, they told me that I did not have a pelvic floor dysfunction but agreed I had severe constipation.

My condition got worse. I had no appetite; I had to force myself to eat. Feeling bloated, I looked five months pregnant. Friends drove me to doctor’s appointments because I was so weak. Also, I didn’t trust my ability to clearly communicate with a doctor due to the “brain fog” I was experiencing. During this time, I ate very little food, and I drank supplements intended for persons who need tube feedings. These canned drinks tasted like fish-flavored milk! I even brought a case on a camping trip with my family & friends. I would “eat” meals at the campsite & later chug one of my “tasty” drinks. 🙂 But I didn’t give up! Family and friends were there for me. They would bring meals to our house. I subscribed to a meal delivery service so I wouldn’t have to always cook. Church leaders and my Christian friends prayed. I believe their prayers lead me to the people who would eventually help.

But I got worse.

While hospitalized for an unrelated condition, I had a nurse who could relate to my IBS constipation! She suggested I see the doctor who helped her. I saw that doctor, and she said she thought she knew what was causing my problem. She said her husband had severe constipation, and it was caused by his blood pressure medication, Losartan. I was taking Losartan, I was taking Losartan and stopped taking it. The constipation went away, and I felt normal for a few days. However, when I started on another blood pressure medication, the constipation returned. I decided to consult another dietitian who specialized in GI disorders. She helped me understand the low FODMAP diet. The low FODMAP diet got me back in the kitchen again. I started trying new foods and spices. I was enjoying meals with my family. 🙂

Today, I’m exploring different ways to manage my blood pressure with little to no medication. I eat a modified FODMAP diet. I, once again, enjoy meals with friends and family. I am so grateful to God, family, friends, and especially to health providers God has given. I hope my story helps someone else. Remember: YOU ARE NOT ALONE. Your answer may be just around the corner!”

Here is one more review on olmesartan and villous atrophy.  And another one here on causes of villous atrophy unrelated to celiac disease.

As a reminder from registered pharmacist, Jenna Pedone, “Don’t forget to involve your pharmacist in the conversation about GI distress you are feeling. They might just realize it is coming from one of your medications.”